Alert archive / Illinois / Flash Flood Warnings in 2025

Flash Flood Warning 50, NWS St. Louis, MO

August 17, 2025Adams County, Illinois

NWS St. Louis, MO issued this flash flood warning at Aug 17, 2025, 3:11 PM CDT for Adams County, Illinois. It was in force for 106 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2025, 3:11 PM CDT (20:11 UTC)
Expired
Aug 17, 2025, 4:57 PM CDT
In force
106 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Adams County, IL

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:30 PM CDTFLOOD3 Nw Burton, ILWater over the road along 1500th Street between Quincy and the airport.
Aug 17, 3:35 PM CDTRAIN 53 Sse Fowler, IL
Aug 17, 3:47 PM CDTFLOOD3 Se Fowler, ILWater covering the road near E 1500th by Saint Joseph Church.
Aug 17, 3:58 PM CDTRAIN 43 S Fowler, IL4 inches 1 and 1/2 miles west of St. Josephs Church, 3.6 inches fell in one hour.
Aug 17, 4:30 PM CDTFLOOD3 Nne Burton, ILWater covering the road near E 1500 street off HW 104 between Quincy and the regional airport (KUIN).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3183 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

347 
WGUS53 KLSX 172011
FFWLSX
ILC001-172315-
/O.NEW.KLSX.FF.W.0050.250817T2011Z-250817T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
311 PM CDT Sun Aug 17 2025

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Central Adams County in west central Illinois...

* Until 615 PM CDT.

* At 311 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Eastern parts of Quincy, Quincy Regional Airport, Coatsburg, 
  Columbus, Fowler and Paloma.

This includes Interstate 172 between exits 14 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4002 9136 3991 9135 3990 9130 3992 9121
      3994 9111 4004 9112 4002 9137

FLASH FLOOD...RADAR INDICATED

$$

19
2 follow-up statements
729 
WGUS73 KLSX 172050
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
350 PM CDT Sun Aug 17 2025

ILC001-172315-
/O.CON.KLSX.FF.W.0050.000000T0000Z-250817T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-
350 PM CDT Sun Aug 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT THIS 
EVENING FOR CENTRAL ADAMS COUNTY...

At 350 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Quincy Regional Airport, Coatsburg, Columbus, Fowler and Paloma.

This includes Interstate 172 between exits 14 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4002 9136 3991 9135 3990 9130 3992 9121
      3994 9111 4004 9112 4002 9137

FLASH FLOOD...RADAR INDICATED

$$

19
557 
WGUS73 KLSX 172157
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
457 PM CDT Sun Aug 17 2025

ILC001-172207-
/O.CAN.KLSX.FF.W.0050.000000T0000Z-250817T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-
457 PM CDT Sun Aug 17 2025

...FLASH FLOOD WARNING FOR CENTRAL ADAMS COUNTY HAS BEEN REPLACED 
WITH A FLOOD WARNING...

The heavy rain has ended. However, lingering runoff from recent 
heavy rain may continue to lead to rises along local streams, 
particularly Mill Creek. Please continue to heed remaining road 
closures.

&&

LAT...LON 4002 9136 3991 9135 3990 9130 3992 9121
      3994 9111 4004 9112 4002 9137

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:33 PM CDT, 38 minutes earlier. Its key messages:

  • Dangerous heat and humidity will continue for at least one more day Monday, and potentially into Tuesday for portions of the area.
  • Scattered thunderstorms are forecast again on Monday afternoon, but more widespread rain chances (30-50%) come with a cold front Tuesday afternoon/night.
Area forecast discussion, Aug 17, 2:33 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
233 PM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Dangerous heat and humidity will continue for at least one more day
  Monday, and potentially into Tuesday for portions of the area.

- Scattered thunderstorms are forecast again on Monday afternoon,
  but more widespread rain chances (30-50%) come with a cold front
  Tuesday afternoon/night.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 229 PM CDT Sun Aug 17 2025

Scattered showers and thunderstorms are expected to continue over
the next several hours into the early evening. Similar to
yesterday, there is very little/no steering flow or deep-layer
shear. Individual showers and thunderstorms should not survive too
long, sending out nearly concentric outflow boundaries. These
outflow boundaries then should generate new convection, with the
west/southwest flank likely being favored. Steep low-level lapse
rates and high DCAPE values (>1000 J/kg) suggest sufficiently tall
thunderstorms will produce microbursts. Most of these should stay
mainly in the 30-50 mph range, but one or two may have enough
longevity to produce some near severe wind gusts. These storms
also should be pretty efficient rainfall producers given
precipitable water values around 1.75" (~90th percentile of
climatology). The overall flash flood threat is low given the
short duration of individual thunderstorms, but if one is able to
survive long enough or there is any training there could be some
extremely localized hydrological problems.

As mentioned above, the favored area for showers and thunderstorms
should continue to move westward early this evening, more into parts
of central and southeast Missouri. This is because renewed
convective development should in theory reinforce the westward
movement of the composite outflow boundary. A loss of some daytime
instability should once again lead to the weakening and eventual
dissipation of any lingering showers and thunderstorms by late
evening. The remainder of the overnight period is likely to be dry,
though there is more of a broad, weak low-level jet with some weak
moisture convergence in northeast Missouri and west-central
Illinois. This suggests there could be an isolated shower or weak
thunderstorm or two overnight, but coverage should be too low to add
the inclusion of any mentionable PoPs.

Another complex of thunderstorms/MCS is likely to be ongoing Monday
morning across the mid-Missouri Valley into the Upper Midwest. This
activity should weaken and eventually dissipate shortly after 1500
UTC as the low-level jet weakens. There may be a remnant outflow
boundary that attempts to move into northeast Missouri and west-
central Illinois, but this is highly uncertain. Isolated to
scattered showers and thunderstorms are expected to develop by early
afternoon in parts of east central and southeast Missouri where
capping is weakest. Chances expand in area as individual concentric
outflows serving as the focus for additional development. The
overall environment should be nearly identical as today (and
yesterday), so gusty winds via microbursts and extremely localized
heavy rainfall are the concerns once again.

Another hot and humid day is on tap on Monday, though there may be a
bit more cloud cover earlier in the day so highs may be a tick or so
cooler for much of the area. In addition, dewpoints should tend to
be a bit lower. We definitely saw some pooling along today's remnant
outflow boundary and are less likely to see that type of boundary in
our area tomorrow. However, it still will be quite hot and humid
overall with highs mainly in the low to mid 90s and peak heat index
values around 105 degrees for most locations.

Gosselin

&&

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 229 PM CDT Sun Aug 17 2025

(Monday Night - Wednesday)

The concern for Monday night into Tuesday continues to be on MCS
development upstream across the mid-Missouri Valley. Deterministic
guidance are a bit all over the place, but generally have at least
scattered showers and thunderstorms in/near areas northwest of I-70
in Missouri and I-55 in Illinois. Moisture convergence weakens
especially after 1500 UTC as the veering low-level jet abates. This
should lead to the dissipation of showers and thunderstorms across
the area, but even in this scenario several questions remain. Is the
convection organized enough to produce a southward propagating
outflow boundary? How much does lingering cloud cover impact
temperatures? When does renewed convection develop along/near either
the synoptic cold front and/or the remnant outflow boundary? Long
story short, there are a lot of questions regarding temperatures on
Tuesday afternoon. Therefore, did not extend any part of the ongoing
heat advisory through Tuesday. The best chances remain in southeast
Missouri and southwest Illinois with the LREF showing 40-60% chances
for at least a peak heat index of 100 degrees. As alluded to by the
previous forecaster though, these probabilities have decreased about
10-20% from yesterday. There is a scenario where a more-organized
MCS moves into parts of the area Tuesday morning and completely
augments the environment in our whole CWA. While I do not think this
is particularly likely, there has been a tendency for convection to
survive a lot longer than anticipated since July which also gives me
pause in extending any heat headlines into Tuesday.

The timing of the synoptic front also looks slightly sped up
compared to 24-48 hours ago, likely bisecting the area around 0000
UTC Wednesday and clearing out of the area closer to 0600 UTC.

Wednesday will be cooler, though the lower humidity (like many
summer fronts) really lags behind the initial boundary. Temperatures
will be a lot cooler (highs mainly mid to upper 80s), so even with
the lingering humidity, it will feel quite a bit better and put a
definitive end to the heat if convection does not do it on Tuesday.
An elongated midlevel shortwave trough is also forecast to move
through the mid-Mississippi Valley on Wednesday. Some lingering
moisture combined with steepening midlevel lapse rates beneath the
aforementioned trough should lead to scattered showers along with a
few thunderstorms, mainly along/south of Interstate 70.

(Wednesday Night - Friday Night)

Mostly near normal temperatures along with dry weather (and lower
humidity) are forecast then through Saturday with a ridge of surface
high pressure across the region.

(Next Weekend)

Some slight moderation in temperatures is expected ahead of the next
cold front on SaturdaY. Speaking of which, recent trends have shown
a stronger mid/upper level trough moving into the Great Lakes on
Saturday. The air mass behind the associated cold front has also
trended cooler and is starting to look fairly impressive for late
August. The surface high is strong on the NAEFS (~1022 hPa: >90th
percentile of climatology) along with 850-hPa temperature anomalies
on the GEFS/EPS means of 2-6C. The main source of uncertainty is how
far southwest this anomalously cool air will get as the EPS is more
focused into the Great Lakes/eastern seaboard. Meanwhile, the GEFS
plunges well-below normal temperatures through the mid-Mississippi
Valley. Not surprisingly, the spread on the NBM is quite large for
temperatures, depicting IQR spreads of 6 to 10 degrees. So while
confidence in below normal temperatures has increased, the magnitude
and longevity is unknown.

Another sign that this is more of a fall like front is that
precipitation chances look meager along the boundary. The
combination of weak moisture return and the mid/upper level forcing
for ascent staying well to our northeast suggests this may be a
mostly dry, if not completely, dry frontal passage.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1230 PM CDT Sun Aug 17 2025

Scattered showers and thunderstorms exist again this afternoon
into early this evening, mainly in central and eastern Missouri.
The coverage suggests PROB30s are still the way to go, with most
areas staying dry. However, if any terminal does see a direct hit
from a thunderstorm, brief heavy downpours may reduce visibility
to IFR/MVFR along with the potential at least for some gusty
winds. The overnight period into Monday morning should be dry.
Cannot rule out a brief period of MVFR fog at KSUS/KJEF, but
confidence was too low to add any mention.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Monday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Heat Advisory until 8 PM CDT Monday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 17, 2:35 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
235 PM CDT Sun Aug 17 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
235 PM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Dangerous heat and humidity will continue into early this evening.

Scattered thunderstorms are forecast this evening. A few
thunderstorms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat and humidity is expected through at least Monday.
Please see the heat advisory product for more details.

There is a chance of thunderstorms for portions of the area Monday
afternoon and evening. There are additional chances of thunderstorms
late Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:30 PM CDTAreal Flood AdvisoryLSXAdams41 min
Aug 17, 4:57 PM CDTAreal Flood WarningLSXAdams78 min

Nearby

Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.